Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 237, NWS Des Moines, IA

August 5, 2018Jasper County, Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2018, 5:42 PM CDT for Jasper County, Poweshiek County, Tama County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 5:42 PM CDT (22:42 UTC)
Expired
Aug 5, 2018, 6:30 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jasper County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS53 KDMX 052242
SVRDMX
IAC099-157-171-052330-
/O.NEW.KDMX.SV.W.0237.180805T2242Z-180805T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
542 PM CDT SUN AUG 5 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Poweshiek County in central Iowa...
  South central Tama County in central Iowa...
  Northeastern Jasper County in central Iowa...

* Until 630 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located near Rock Creek
  Lake, or 9 miles west of Grinnell, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Grinnell, Brooklyn, Rock Creek Lake, Holiday Lake and Rock Creek
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4172 9245 4173 9298 4183 9298 4192 9244
TIME...MOT...LOC 2241Z 258DEG 25KT 4178 9290 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
3 follow-up statements
670 
WWUS53 KDMX 052257
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
557 PM CDT SUN AUG 5 2018

IAC099-157-171-052330-
/O.CON.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Poweshiek IA-Tama IA-Jasper IA-
557 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN POWESHIEK...SOUTH CENTRAL TAMA AND NORTHEASTERN
JASPER COUNTIES...

At 557 PM CDT, a severe thunderstorm was located near Grinnell,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grinnell, Brooklyn, Rock Creek Lake, Holiday Lake and Rock Creek
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4173 9285 4185 9284 4192 9244 4172 9245
TIME...MOT...LOC 2257Z 268DEG 25KT 4179 9276 

HAIL...1.00IN
WIND...60MPH
 
$$

Podrazik
571 
WWUS53 KDMX 052306
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
606 PM CDT SUN AUG 5 2018

IAC099-052315-
/O.CAN.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Jasper IA-
606 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4172 9245 4173 9277 4186 9277 4192 9244
TIME...MOT...LOC 2305Z 268DEG 25KT 4179 9268 

$$

IAC157-171-052330-
/O.CON.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Poweshiek IA-Tama IA-
606 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN POWESHIEK AND SOUTH CENTRAL TAMA COUNTIES...

At 605 PM CDT, a severe thunderstorm was located near Grinnell,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grinnell, Brooklyn and Holiday Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4172 9245 4173 9277 4186 9277 4192 9244
TIME...MOT...LOC 2305Z 268DEG 25KT 4179 9268 

HAIL...0.75IN
WIND...60MPH
 
$$

Podrazik
487 
WWUS53 KDMX 052325
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
625 PM CDT SUN AUG 5 2018

IAC157-171-052334-
/O.EXP.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Poweshiek IA-Tama IA-
625 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWESHIEK AND
SOUTH CENTRAL TAMA COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4172 9245 4173 9277 4186 9277 4192 9244
TIME...MOT...LOC 2324Z 258DEG 25KT 4182 9251 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:09 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 5, 3:09 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
309 PM CDT Sun Aug 5 2018

.SHORT TERM.../Tonight through Monday/
Issued at 309 PM CDT Sun Aug 5 2018

Iowa will remain beneath brisk zonal flow aloft through Monday. A
quasi-stationary synoptic boundary has set up from eastern
nebraska across northern Iowa and over to near the
Wisconsin/Illinois border. We have already seen three separate
rounds of convection across northern Iowa today as broad forcing
for vertical ascent increases ahead of a shortwave impulse
approaching from the west. These thunderstorms have reinforced the
synoptic boundary and wobbled it around some, but it appears
nearly anchored roughly along Highway 20 at this point. meanwhile
more showers and storms are approaching from central Nebraska as
evidenced by regional radar imagery. South of the boundary skies
are mostly clear and temperatures have risen well into the 90s,
with Lamoni reading 96 at this hour. However dewpoints are in the
60s and heat index values do not justify a headline.

We may or may not see a brief lull in convection across northern
Iowa behind the current round of thunderstorms, but in any event
as forcing increases this evening we will see additional, more
widespread storm development. Overnight this will be enhanced by
the nocturnal low-level jet and strong moisture transport into the
boundary, which should also cause a gradual southward shift of the
boundary and associated convection. It is difficult to tell how
far south it will get as convective outflow fights against the
inflow from the jet, but somewhere between Interstate 80 and
Highway 30 appears most likely. Have continued trend of increasing
POPs across about the northern half of the forecast area, and
bleeding them southward to account for this uncertainty. In terms
of impacts, given the degree of deep-layer shear and adequate
instability, there is certainly a risk of large hail and/or
damaging winds with the stronger updrafts, particularly from late
this afternoon into early tonight. There is also a definite threat
of heavy rain across northern Iowa, with several rounds of storms
and potential for training near the boundary, but given the
antecedent conditions flash flooding appears unlikely except
perhaps in urban areas where high rainfall rates may occur.

By Monday morning the aforementioned impulse will be passing and
the more robust/widespread convection will shift off to the east.
However, the synoptic boundary will likely still linger somewhere
over our forecast area, probably in central or possibly southern
Iowa, and will be slow to move out. This should lead to additional
thunderstorm development, particularly in the afternoon and
evening and mainly in southern Iowa, with a marginal attendant
severe weather risk.

.LONG TERM.../Monday night through Sunday/
Issued at 309 PM CDT Sun Aug 5 2018

On Monday night and Tuesday a broad 500 mb trough will move
overhead, transitioning us into more of a light northwesterly
steering flow regime. This will also finally push the boundary
south of our area, though there may still be lingering storms in
our southern counties early Monday night before this occurs. On
Tuesday we will see isolated showers and storms as the 500 mb
trough moves overhead, but these should be spotty and benign.
Otherwise, mainly dry and less hot weather will prevail through
the weekend. A weak surface trough creeping across the region will
provide low thunderstorm chances between Thursday and Friday, but
again these should be isolated and of little impact. Meanwhile
temperatures will be slow to warm in the northwesterly flow
regime, probably rising a degree or two each day from mid-week
onward.

By Friday a large 500 mb ridge will have built along the Rockies
and across the western U.S., with Iowa residing on its eastern
periphery, aiding the slow warming trend, while a modest longwave
trough extends from eastern Canada down into the southeastern
U.S. Next weekend we will see a blocking pattern develop in which
the large thermal ridge slides northeastward over the Upper
Midwest and south central Canada, causing the aforementioned
longwave trough to close off and retrograde southwestward roughly
down the Ohio River valley. Long-range models have been having a
bit of difficulty pinning down this evolution, but are coming into
better agreement today in bringing the closed 500 mb low over
Illinois/Indiana early next week. This would support a
continuation of moderate to slightly warming temperatures, but if
solutions change to the point where the low makes it westward to
Iowa then this would change things. We will be watching this over
the course of this week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1245 PM CDT Sun Aug 5 2018

TAF forecasts are complicated by low-confidence thunderstorm
scenario across northern Iowa for much of the period. Really any
time from mid/late afternoon today through Monday morning could
see TSRA, especially at MCW, with a somewhat lower probability at
FOD/MCW. Have covered primarily with VCTS and tried to keep this
limited to the most likely window, from this evening through
around sunrise Monday. Amendments are likely, and timing of
impacts will need to be refined in subsequent TAF issuances. At
DSM/OTM thunderstorms are possible but much lower probability so
not advertised in the TAFs at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
Hazardous weather outlook, Aug 5, 3:50 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sun Aug 5 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-061100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
350 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of northern and central
Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms continue into tonight. There is a
marginal to slight risk of severe weather with the primary threats
being damaging wind and large hail. Locally heavy rain will also
be possible into tonight with isolated one to two inch amounts
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms linger into Monday with a few strong
storms possible in central Iowa. Otherwise, there will be
isolated and sporadic chances for storms later in the week with
the severe weather potential yet to be determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and possibly Monday.

IAZ081>086-092>097-061100-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
350 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...This afternoon and tonight

There will be chances for thunderstorms overnight. The risk of
severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for strong to perhaps severe storms will be possible later
Monday. Otherwise, there will be isolated and sporadic chances
for storms later in the week with the severe weather potential yet
to be determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly Monday.

Small

In the hours before

Local storm report, Aug 5, 2:26 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     TSTM WND DMG     3 NW HAMPTON            42.77N 93.24W
08/05/2018                   FRANKLIN           IA   TRAINED SPOTTER

            TREE BRANCHES DOWN AT BEED'S LAKE STATE PARK
            CAMPGROUND.

&&

BSS
Special weather statement, Aug 5, 2:36 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
236 PM CDT Sun Aug 5 2018

IAZ005-015>017-023>028-033>039-052130-
Kossuth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-
Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-
Including the cities of Algona, Emmetsburg, Garner, Britt,
Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe,
Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Sac City, Lake View, Odebolt,
Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City,
Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
and Cedar Falls
236 PM CDT Sun Aug 5 2018

...Strong Thunderstorms over Northern Iowa this Afternoon...

Scattered thunderstorms have slowly strengthened along and just
north of Highway 20 into midday and will continue to affect
portions of northern Iowa this afternoon. The strongest storms may
produce up to nickel sized hail, wind gusts to 50 mph and heavy
rains.

Those participating in outdoor activities, including boaters,
should be prepared to seek safe shelter if storms approach.

Small
Local storm report, Aug 5, 3:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        FORT DODGE              42.51N 94.18W
08/05/2018                   WEBSTER            IA   NEWSPAPER

            LIGHTNING STRUCK A HOUSE RESULTING IN A
            SMALL FIRE BEHIND THE FUSE BOX. FROM FORT
            DODGE MESSENGER.

&&

BSS
Local storm report, Aug 5, 4:02 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 AM     TSTM WND DMG     5 N MANSON              42.60N 94.54W
08/05/2018                   POCAHONTAS         IA   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. SHINGLES OFF ROOFS.
            TIME ESTIMATED BY RADAR.

&&

BSS
Local storm report, Aug 5, 4:10 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     FORT DODGE              42.51N 94.18W
08/05/2018  E60 MPH          WEBSTER            IA   TRAINED SPOTTER

            ESTIMATED 60+ MPH WINDS NEAR JOHN F KENNEDY
            PARK. TIME ESTIMATED.

&&

BSS
Special weather statement, Aug 5, 5:31 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
531 PM CDT SUN AUG 5 2018

IAZ049-050-061-062-052330-
Tama IA-Poweshiek IA-Jasper IA-Marshall IA-
531 PM CDT SUN AUG 5 2018

...Isolated Strong Storms Developing...

At 529 PM CDT, Doppler radar was tracking a pair of strong
thunderstorm near Rock Creek Lake, or near Newton, and another near
Tama moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Newton, Grinnell, Tama, Brooklyn, Rock Creek Lake, Victor, Kellogg,
Gilman, Holiday Lake, Malcom, Chelsea, Laurel, Oakland Acres,
Hartwick, Vining, Grinnell Regional Airport and Rock Creek State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4170 9305 4181 9306 4196 9276 4200 9230
      4170 9230
TIME...MOT...LOC 2229Z 264DEG 33KT 4174 9294

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:53 AM CDTSevere Thunderstorm WarningDMXCalhoun, Palo Alto, Pocahontas, Sac67 min
Aug 5, 4:24 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Webster and 1 more66 min
Aug 5, 5:10 AM CDTSpecial Weather StatementDMXAudubon, Boone, Carroll, Greene50 min
Aug 5, 5:41 AM CDTSpecial Weather StatementDMXJasper, Marshall, Polk, Story34 min
Aug 5, 6:08 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Tama37 min
Aug 5, 6:28 AM CDTSpecial Weather StatementDMXJasper, Madison, Mahaska, Marion, Poweshiek, Warren62 min
Aug 5, 7:19 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello56 min
Aug 5, 8:41 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Palo Alto, Pocahontas, Webster, Wright64 min
Aug 5, 9:23 AM CDTSpecial Weather StatementDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright52 min
Aug 5, 9:36 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright39 min
Aug 5, 10:15 AM CDTSpecial Weather StatementDMXBlack Hawk, Boone, Grundy, Hardin, Jasper, Marshall and 3 more60 min
Aug 5, 5:31 PM CDTSpecial Weather StatementDMXPoweshiek59 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.